Patient Comments: C. Difficile - Share Your Experience

Please share your experience with C. difficile colitis.

Comment from: KeigerKat, 19-24 Female (Patient) Published: April 24

My experience with C. difficile colitis was horrible. I could not get off the toilet for three days and when I finally called the doctor he said he could not see me for five days. I went to the emergency room because I looked up all my symptoms and they somewhat matched appendicitis. They gave me antibiotics and pain killers, like 4 other medicines, and that night the pain finally went away. Now I have a $3000 medical bill for a CT scan and a bunch of IVs because I was dehydrated. So my advice is talk to a doctor and make an appointment the day after the pain starts, don"t wait. It could be an expensive mistake. I feel better now though, by the way.

Was this comment helpful?Yes
Comment from: janto2, 55-64 Female (Patient) Published: December 17

After being diagnosed with several kinds of arthritis, my doctor put me on steroids, and I have GERD, so am on acid reducers for a long time. As soon as I got off the steroids, I experienced eruptive gas and diarrhea. My burps smelled like they came from the other end, and when I stood up the burps would eject bits of food from my stomach. I went through two years of diarrhea. Every doctor found no reason for this affliction, including after a colonoscopy. I don't think anyone tested for C-difficile. The diarrhea got a bit better after taking probiotics, but when it returned, I was advised to quit taking them. We went on vacation in another state when it hit me like a ton of bricks. I was hospitalized for nearly a month. Since we only had basic coverage, after a while the hospital discharged me. Our 8 hour drive home nearly killed me, and three days later, I had to be airlifted to another hospital for over a week, where I was set right. After a year, I am experiencing the diarrhea again. I have started back with the probiotics. If I had been properly diagnosed, I might not have had the crisis, nor the huge bills.

Was this comment helpful?Yes
Comment from: Sandra, 65-74 Female (Patient) Published: August 07

I have had UTIs for many years and have usually been prescribed Keflex or something similar for these infections. I finally had a cystoscopy in June 2012 and seemed to get better. However, in September of that year, I had five infections over a period of four or five weeks so had a lot of medication, including Alprim. Then I had some dental work done for which I also need to take antibiotics, and so I was prescribed Amoxil to cover the dental work. I needed an extraction, so I was prescribed clindamycin specifically for the extraction, as I had previously taken Fosamax for osteoporosis. Soon afterward, I began to feel unwell and had diarrhea on Nov. 12. After three weeks of this and a stool test to see what was causing the diarrhea, it was found that I had C. diff. By this time, I was very ill and spent 12 days in the hospital followed by four more hospitalizations over the ensuing three months. It is now August 2013 as I write this and I am still feeling quite unwell though no longer having symptoms of C. diff. I'm wondering how much longer I'm going to feel so unwell. It seems that I am still suffering the after-effects of the original infection. Has anyone else experienced this prolonged reaction to the "bug"? I feel as if I'll never feel well again though that is, of course, just a reaction and has no basis in fact!

Was this comment helpful?Yes
Comment from: Daughter, 65-74 Female (Caregiver) Published: October 08

My mother just died from C. difficile colitis. I had never heard of it. She was on some antibiotics and came home from the hospital. Within a week she was so sick and ended up back in the hospital. They quickly diagnosed her and started her on the correct medicine but her system failed after 10 days. This is an awful sickness.

Was this comment helpful?Yes
Comment from: Peleke, 65-74 Male Published: August 13

I scratched myself on the leg with a metal rake. I was given a general antibiotic for 10 days, and the scratch became infected with MRSA. I was given clindamycin for another 10 days. Before this period was over, I developed bloody diarrhea. After going to the ER, I was put in the hospital for four days with a diagnosis of C. diff. With the loss of blood, I had severe anemia. It's taken almost a year to recover. I hope there's no recurrence. It was awful.

Was this comment helpful?Yes
Comment from: powny, 35-44 Female (Patient) Published: May 28

I developed C. difficile quite recently from antibiotics (Clindamycin) my doctor gave me for underarm boils. Unknowingly, after about a week or so off that treatment, I developed all the symptoms of C.diff. I begin looking up the symptoms and found out that all of them pointed to this disease. Thanks to many who shared their experiences, I knew how to begin protecting my family from this, and checked with my local health food stores for a probiotic that I continue to use: Saccharomyces boulardii + MOS. I took it twice a day while on Flagyl, then decreased it to once per day after the treatment ended. Maybe I shouldn't have done that. I finished the course of Flagyl a week ago Sunday, but am sad to say the symptoms returned yesterday evening. Now I guess I will have to go with the Vancomycin treatment next. This is a horrible disease. Hopefully, this dose of Vanco will work, along with taking the probiotic again.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Diagnosis Question: How was your clostridium difficile colitis diagnosed?
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!